• Bookmark and Share

Clostridium difficile (C. difficile) infection

Clostridium difficile (C. difficile) is a bacterium. It belongs to the same family that includes the bacteria that cause the illnesses tetanus and botulism

It usually causes diarrhoea and abdominal pain, but it can be more serious. C. difficile infection spreads very easily through contact with other people or objects in the environment that have been contaminated.

  • About Clostridium difficile
  • Symptoms
  • Causes
  • Diagnosis
  • Treatment
  • Prevention
  • Further information
  • Sources

About Clostridium difficile

C. difficile is a bacterium that lives in the large bowel. A small number of adults have C. difficile in their large bowel but it doesn't make them ill because it's controlled by other types of bacteria. Most babies and young children have C. difficile in their large bowel, but it doesn't usually have a harmful effect. It's also more commonly found in the elderly.

The bacterium can survive for long periods of time outside the body by creating spores. These cells can resist extremes of temperature and drying. They are only destroyed by cleaning thoroughly with soap and water or disinfectant.

In the last few years, the number of people getting C. difficile infection has more than doubled from just over 20,000 in 2002 to almost 45,000 in 2004. At the beginning of the 1990s, the number of people who were recorded as having C. difficile infection was under 1,000. The increase is partly because there are now better systems for reporting when someone has the infection. Since 1999, there have also been more deaths each year as a result of people developing the infection. This may also be partly because the cause of death can be better determined now whereas earlier it may have been uncertain.

Symptoms

Your symptoms will vary depending on how seriously you are infected. The main ones include:

  • diarrhoea
  • abdominal pain
  • fever
  • loss of appetite
  • feeling sick

In some people C. difficile can cause inflammation and bleeding in the large bowel. This is called pseudomembranous colitis. Rarely, C. difficile may also lead to your bowel perforating (tearing) and inflammation of the inside of your abdomen (tummy). Sometimes C. difficile infection can be fatal.

Causes

If you have C. difficile infection, it's likely that you are taking antibiotics for another illness. These medicines destroy the bacteria which usually stop C. difficile from causing any problems. You are more at risk if you are taking broad spectrum antibiotics (antibiotics that can be used to treat a wide range of conditions). These antibiotics can also change the balance in your bowel, resulting in the development of C. difficile diarrhoea.

C. difficile spores are found in the diarrhoea of people who have C. difficile infection and can be passed on. This may be through hand-to-hand contact with patients or healthcare staff who come into contact with infected patients, and also from contaminated objects such as bedpans, toilets or surfaces.

C. difficile bacteria produce two toxins which damage the cells that line your bowel. This means that the cells can't function properly to absorb digested food and this leads to diarrhoea.

The infection is much more common in older people - as many as eight out of 10 people who develop it are over the age of 65. You may also be at an increased risk if you have had surgery to your digestive system or if you have a condition that means your immune system isn't able to fight infection as well as that of a healthy person.

The spread of C. difficile infection is a greater risk in hospitals or other places such as nursing homes where there are many people in close contact with one another. If you develop the infection, you may pass it on to other people without realising, either through contact with healthcare staff who are caring for you or by touching equipment or surfaces that have been contaminated with the bacteria. There may be a risk of a widespread outbreak within the hospital if the initial infection isn't controlled through isolation and hygiene measures.

Patients in hospital are particularly vulnerable to C. difficile infection because they are often elderly and may already be ill with one or more other conditions. They may also be taking antibiotics. Therefore, it's very important that if you work in a hospital or are visiting someone there, you take care to minimise the risk of possible infection by washing your hands and maintaining good hygiene.

Diagnosis

A doctor may not be able to diagnose C. difficile infection just by your symptoms as many different conditions can cause similar effects. If you are taking antibiotics, it's possible that you will have mild diarrhoea. This is a common side-effect of many antibiotics and usually isn't caused by C. difficile. It will probably be necessary to take a sample of your faeces and test it in a laboratory to see whether it contains C. difficile toxins.

Treatment

If you have a mild C. difficile infection, the only treatment you may need is to stop taking the antibiotics that are causing the disruption of your bowel's usual bacteria. You are likely to need treatment to replace the fluid that you will have lost as a result of having diarrhoea. You may be able to take this by mouth or you may need to have a drip put into a vein.

If you have a more serious infection, you will probably be prescribed a different antibiotic such as metronidazole or vancomycin. You will need to take this for at least 10 days. Even if these antibiotics get rid of the infection, there is a possibility that it will come back. This happens to about one in five people who develop the infection. This is because C. difficile spores are often resistant to treatment with antibiotics and are difficult to destroy. You may be prescribed the same antibiotic again or a different treatment.

Prevention

If you are infected with C. difficile or have been in contact with someone who has the infection, it's very important that you take steps to avoid spreading the disease to anyone else, particularly elderly people or others who may be at an increased risk. You can do this by making sure you always wash your hands with soap and water after going to the toilet and before preparing food or eating. In addition, regularly clean kitchens and bathrooms using disinfectant or household detergents.

If you work in a hospital or other environment where C. difficile infection could lead to a serious outbreak, it's important that you take extra measures to ensure that any infection is controlled as much as possible. These include:

  • following the hospital antibiotic prescribing policy and taking care that broad spectrum antibiotics are not given unnecessarily
  • washing your hands with soap and water between treating patients - you can use alcohol gel in addition to this, but these don't destroy the C. difficile spores and aren't effective on their own
  • wearing disposable gloves and aprons when treating patients who have C. difficile infection and when using or cleaning equipment that could be contaminated (eg bedpans)
  • regularly cleaning the hospital environment, including floors and surfaces, with disinfectant or detergent to get rid of spores
  • keeping patients who have C. difficile infection in isolation from those who don't

Further information

Department of Health

Health Protection Agency

Sources

  • What are the symptoms of C. difficile infection? Health Protection Agency. www.hpa.org.uk, accessed 2 November 2007
  • A simple guide to Clostridium difficile. Department of Health. www.dh.gov.uk, accessed 2 November 2007
  • What is Clostridium difficile? Health Protection Agency. www.hpa.org.uk, accessed 2 November 2007
  • Clostridium difficile. Deaths increase in 2005. National Office for Statistics. www.statistics.gov.uk, accessed 5 November 2007
  • Clostridium difficile infection. Association of Medical Microbiologists. www.amm.co.uk, accessed 4 January 2008
  • Murray PR, Rosenthal KS, Kobayashi GS, Pfaller MA. Medical Microbiology. 3rd ed. Missouri: Mosby, 1998: 304-306
  • Who does it affect? Are some people more at risk? Health Protection Agency. www.hpa.org.uk, accessed 2 November 2007
  • How can hospitals prevent the spread of C. difficile? Health Protection Agency. www.hpa.org.uk, accessed 5 November 2007
  • British National Formulary (BNF). Antibacterial drugs. BMJ Publishing Group, 2007. 54: 281
  • British National Formulary (BNF). Chronic bowel disorders. BMJ Publishing Group, 2007. 54: 53
  • Clostridium difficile. Case history. Student BMJ. http://student.bmj.com, accessed 2 November 2007
  • How can it be treated? Health Protection Agency. www.hpa.org.uk, accessed 2 November 2007
  • What should I do to prevent the spread of C. difficile to others? Health Protection Agency. www.hpa.org.uk, accessed 5 November 2007